MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSISST) BYPASS
Model Number 103696
Medical Device Problem Code Failure to Power Up (1476)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that several motor stop and pump off alarm occurred.The site states that the patient has an hmii (heartmate ii) with epc, and since they suspected a driveline defect, the customer changed it to pocket controller (pc) to detect a driveline fault.The pc used belonged to a different patient who had a heart transplant on (b)(6) 2020.Log file analysis observed pump stops that happened while attached to batteries and also on power module (pm), which is a phase to phase short that occurred.Updated information form the site states that the epc of the patient failed to restart at the hospital which was the reason to change it to spare pocket controller from a previous patient, so only data on (b)(6) 2021 was retrieved for this patient.The first pump stop event had been reported on (b)(6) 2020 and asked patient to change to batteries and did not report pump stop since using batteries.Patient reported several pump stops on (b)(6) 2021 and was admitted to hospital.The pump stopped when changed position.Additional information on 21mar2021 stated that there were several pump stoppages since (b)(6) 2021.As previous noted, there were no driveline fault that occurred, but pump stop occurred while attached to battery and power module, this is phase to phase short.Log file analysis confirmed multiple pump stops while on power module and on batteries.It was recommended to immobilize the percutaneous lead.Additional information on 22mar2021 stated that patient reported heat over suspicious site on (b)(6) 2021.There was no pump stop after that event.Log file analysis observed pump stops and low speed drops on (b)(6) 2021 while on power module and batteries.There were low flows that occurred continuously on (b)(6) 2021 from 1:36 to 6:23.There have been elevated powers and flows that were well above normal parameters.This is usually caused by something passing through the pump and building up on the rotor.Additional information on 24mar2021 stated that patient preferred to received a heart transplant and was listed on heart waiting list 1a, but the site has also prepared for pump exchange in case frequent pump stoppages.Patient reported one pump stop.Log file analysis observed a pump stop which occurred while on batteries.There were no other unusual events.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Related manufacturer report numbers: 2916596-2021-01609, 2916596-2021-02611.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: there were incidental findings during the evaluation of the main pcb (p-2014-16-1204) which revealed a burned/damaged q33 (mosfet transistor) and shorted q36 (mosfet transistor).The reported event of pump stoppages was confirmed during analysis.The evaluation of the returned system controller serial number: (b)(6) revealed damaged drive circuit components.As a result, the system controller was not able to operate a test pump during analysis.The data log file was successfully retrieved and contained multiple speed reductions below the low speed limit (including 0 rpm) accompanied by elevated power and pi values and low speed hazard and low flow hazard alarms.The associated voltage levels suggested that the events occurred when the system was powered by 14v batteries or a power module.Although the specific root cause for the damaged drive circuit component and the atypical events captured in the log file was not able to be conclusively determined, a compromised driveline has the potential to damage the controller¿s drive circuit components.The device history records were reviewed and the records revealed the controller was manufactured in accordance with manufacturing or qa specifications.Patient handbook operating manual and instructions for use covers all alarms (visual and audible) on the system controller and what action should be performed when they do occur.Periodically inspecting the equipment for damage is covered in the patient handbook.Important warnings relating to pump stops are described in patient handbook, operating manual, and instructions for use.Instructions for use, document, cautions the user that the ¿components of the heartmate ii lvas that are supplied sterile are intended for single use only and should not be re-used or re-sterilized.Do not use sterile components if sterile packaging is compromised¿.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key11657137
Report Number2916596-2021-01610
Device Sequence Number14332740
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Model Number103696
Device Catalogue Number10005080
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/15/2021
Supplement Date Received by Manufacturer05/24/2021
05/24/2021
Initial Report FDA Received Date04/13/2021
Supplement Report FDA Received Date05/24/2021
05/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;